Alabama, 2010

Damaging Winds and Lightning Strike in Alabama, June 19, 2010

June 19, 2010 · NWS HUN · 4 events in 3 counties and zones

A band of thunderstorms produced heavy rain and gusty winds across north Alabama during the mid to late morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A band of thunderstorms produced heavy rain and gusty winds across north Alabama during the mid to late morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 19, 5:43 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 19, 5:43 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
643 AM CDT SAT JUN 19 2010

.UPDATE...FOR 12Z AVIATION.

&&

.AVIATION...
A WEAKENING COMPLEX OF SHRA/TS TO OUR NORTH CONTINUES TO MOVE
TOWARDS NORTH AL THIS MORNING. LATEST ESTIMATE PLACES THE
ASSOCIATED OUTFLOW BOUNDARY ENTERING TAF SITES ARND 16Z. DUE TO
RECENT AND PROBABLE CONTINUED WEAKENING WITH CONVECTION...WILL
JUST MENTION VCSH IN TAFS ATTM. WINDS WILL SHIFT FROM THE NORTH AT
ABOUT 10KTS AS THE BOUNDARY PASSES. MUCH UNCERTAINTY REGARDING
CONVECTIVE POTENTIAL AT/NEAR TAF LOCATIONS THIS AFTERNOON DUE TO
THE EFFECTS OF THE BOUNDARY AND MODIFIED AIRMASS. BOUNDARY LYR
TEMP RECOVERY IS STILL POSSIBLE DURING PEAK HEATING...SO WILL
LEAVE IN CB CLOUD LAYER.

&&

.DISCUSSION... /ISSUED 243 AM CDT SAT JUN 19 2010/

..EARLY SEASON HEAT WAVE TO CONTINUE FOR THE NEXT WEEK...

DISCUSSION...
THE HEAT IS GRADUALLY STRENGTHENING AGAIN IN THE TENNESSEE VALLEY...
AND AFTER ONE LAST HURRAH OF STORM CHANCES TODAY...DRY WEATHER
APPEARS LIKELY TO SETTLE IN FOR THE WEEK AS WELL AS UPPER AND
SURFACE RIDGING TAKE STRONG HOLD OVER THE REGION.

SHORT TERM (TODAY THROUGH SUNDAY)...
CURRENT WEATHER SETUP FEATURES A STRONG UPPER HIGH CENTERED NEAR
HOUSTON TEXAS...AND TWO UPPER WAVES...ONE GENERATING TSTMS OVER THE
MIDWEST TONIGHT...AND ANOTHER OVER OKLAHOMA THAT IS CURRENTLY NOT
GENERATING CONVECTION. THIS LATTER UPPER ENERGY IS FORECAST TO SWING
THROUGH THE TENNESSEE VALLEY THIS AFTERNOON...AND WITH AN EXTREMELY
MOIST AIRMASS IN PLACE (DEWPOINTS RIGHT NOW IN THE MID 70S)...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. WILL RAISE POPS TO
40 PERCENT AREAWIDE. HOWEVER...WITH PRECIP UNLIKELY UNTIL AFTER
NOON...TEMPS WILL STILL BE ABLE TO RAPIDLY RISE INTO THE LOW/MID
90S. THIS COMBINATION DOES LEAD TO HEAT INDICES AROUND 105...BUT
MORE THAN LIKELY THE CONVECTION (EVEN IF JUST CLOUD COVER) WILL
BEGIN TO SUPPRESS TEMPS IN THE AFTERNOON AND KEEP CONDITIONS FROM
REALLY GETTING ABOVE HEAT ADVISORY CRITERIA.

CONVECTIVE ACTIVITY SHOULD QUICKLY WANE LATE THIS AFTERNOON AS
SUBSIDENCE SETS IN. DEWPOINTS REMAIN HIGH THOUGH SO LOWS SHOULD
REMAIN IN THE LOWER 70S. THE MOIST LOW-LEVELS ARE LIKELY TO LEAD TO
FOG FORMATION AGAIN TONIGHT...AND PERHAPS DENSE FOG IF IT RAINS. FOR
NOW...WILL INDICATE JUST PATCHY FOG BUT THIS MAY NEED TO BE HIT
HARDER IN THE NEXT FORECAST PACKAGE.

SUBSIDENCE AND DRYING FIRMLY TAKE HOLD ON SUNDAY...WITH ATMOSPHERIC
PROFILES INDICATING DRY AIR MIXING DOWN TO THE SURFACE. THE GOOD
NEWS IS THIS WILL LESSEN THE HUMIDITY IN THE HEAT OF THE DAY. THE
BAD NEWS IS IT WILL LEAD TO HOTTER TEMPERATURES...WITH MID 90S
LIKELY IN MOST AREAS UNDER MOSTLY SUNNY SKIES.

EXTENDED (SUNDAY NIGHT THROUGH NEXT SATURDAY)...
RIDGING AND SUBSIDENCE BUILD IN EVEN A LITTLE STRONGER ON MONDAY.
COMPRESSIONAL HEATING TENDENCIES AND LOW-LEVEL THICKNESS VALUES BOTH
SUPPORT THIS BEING THE WARMEST DAY OF THE YEAR SO FAR. CANNOT RULE
OUT SOMEPLACE HITTING TRIPLE DIGITS...BUT FOR NOW WILL CARRY MID TO
UPPER 90S. DRIER AIR WILL MIX DOWN DURING THE DAY...PERHAPS
DEWPOINTS IN THE UPPER 50S...WHICH WILL HELP HEAT INDICES TO NOT BE
TOO OPPRESSIVE. GIVEN THE BRUTAL HEAT AND SOME LOW-LEVEL WIND FLOW
OUT OF THE SOUTHEAST...I CANNOT RULE OUT AN ISOLATED STORM POPPING
UP MAINLY FROM OROGRAPHIC LIFTING. CHANCE IS 10 PERCENT OR LESS.

UPPER RIDGE BUILDS IN EVEN STRONGER TUESDAY/WEDNESDAY. WITH THE
RIDGE AXIS BASICALLY CUTTING RIGHT THROUGH THE AREA...NO PRECIP IS
EXPECTED AND SKIES SHOULD BE MOSTLY SUNNY. HIGHS SHOULD BE IN THE
MID/UPPER 90S WITH HEAT INDICES 100 TO 105. MODELS ARE HINTING AT
SWLY WINDS ON WEDNESDAY. IF THAT HAPPENS...WE COULD HIT 100.

BY THURSDAY...THE RIDGE AXIS PUSHES JUST TO OUR SOUTH...AND THE
RIDGE OVERALL WEAKENS A BIT. THIS MAY...EMPHASIS ON MAY...ALLOW A
VERY WEAK COLD FRONT TO PUSH TOWARD THE AREA AS IT SIMULTANEOUSLY
WASHES OUT. CANNOT TOTALLY RULE OUT AN ISOLATED SHOWER OR STORM
STARTING THURSDAY AS A RESULT...BUT WILL NOT INCLUDE IN THE FORECAST
JUST YET SINCE CHANCES ARE PRETTY SLIM. WHAT WILL LIKELY HAPPEN
THOUGH IS AN INCREASE IN HUMIDITY WITH HIGHS STAYING IN THE
MID/UPPER 90S. LOWS THROUGHOUT WILL BE IN THE LOW/MID 70S...EXCEPT
UPPER 60S IN THE PROTECTED VALLEYS.

FAST FACT...
TODAY WILL BE THE 12TH DAY IN A ROW WITH A LOW OF 70 OR ABOVE AT
HUNTSVILLE. THIS IS THE MOST CONSECUTIVE DAYS ABOVE 70 IN JUNE SINCE
1964...AND JUST FOUR SHY OF THE ALL-TIME JUNE RECORD SET IN 1952.
TODAY WILL BE THE 11TH DAY IN A ROW OF THE SAME AT MUSCLE SHOALS...
THE MOST IN A ROW IN JUNE SINCE 1977. THE ALL-TIME JUNE RECORD
THERE...ALSO FROM 1952...IS 22.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

AVIATION...KDW
DISCUSSION...JE/23
Hazardous weather outlook, Jun 19, 3:29 AM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
429 AM CDT SAT JUN 19 2010

ALZ001>010-016-TNZ076-096-097-191815-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
429 AM CDT SAT JUN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THE EARLY
AFTERNOON AS AN UPPER LEVEL SYSTEM MOVES ACROSS THE AREA. SOME OF
THE STRONGER THUNDERSTORMS COULD PRODUCE DAMAGING WIND
GUSTS...FREQUENT LIGHTNING...AND VERY HEAVY DOWNPOURS.

BEFORE THUNDERSTORMS DEVELOP...TEMPERATURES WILL RISE QUICKLY INTO
THE 90S. HIGH HUMIDITY WILL COMBINE WITH THE TEMPERATURES TO
PRODUCE HEAT INDEX VALUES AROUND 100 TO 105 DEGREES IN MANY AREAS.
CAUTION IS ADVISED FOR THOSE INVOLVED WITH OUTDOOR ACTIVITIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

HEAT INDEX VALUES WILL BE AROUND 100 DEGREES AT MANY LOCATIONS
DURING THE PERIOD...AND MAY APPROACH 105 DEGREES BY THURSDAY AND
FRIDAY. THE DURATION OF HOT DAYTIME TEMPERATURES AND WARM
OVERNIGHT LOWS WILL BE PARTICULARLY STRESSFUL FOR THOSE WITHOUT
AIR CONDITIONING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KDW

In the hours before

Special weather statement, Jun 19, 3:30 AM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
430 AM CDT SAT JUN 19 2010

ALZ001>010-016-TNZ076-096-097-192100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...RUSSELLVILLE...
MOULTON...ATHENS...HUNTSVILLE...DECATUR...GUNTERSVILLE...
SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...FAYETTEVILLE...
WINCHESTER
430 AM CDT SAT JUN 19 2010

...HOT TEMPERATURES AND HIGH HUMIDITY WILL CONTINUE TODAY...

A PERSISTENT HOT AND HUMID AIRMASS WILL PRODUCE HIGH HEAT INDEX
VALUES BETWEEN 100 AND 105 DEGREES IN THE TENNESSEE VALLEY TODAY.
THESE CONDITIONS WILL BE CAPABLE OF CAUSING HEAT RELATED
ILLNESSES...ESPECIALLY FOR THE ELDERLY AND THOSE DOING STRENUOUS
OUTDOOR ACTIVITIES. AN UPPER LEVEL SYSTEM WILL BRING SOME RELIEF
IN THE FORM OF SHOWERS THIS AFTERNOON...BUT COOLING RAINFALL IS
NOT EXPECTED EVERYWHERE.

IF YOU ARE PLANNING OUTDOOR ACTIVITIES...REMEMBER TO TAKE FREQUENT
BREAKS...PREFERABLY INDOORS IN AN AIR CONDITIONED ENVIRONMENT. DRINK
PLENTY OF WATER OR OTHER NON ALCOHOLIC FLUIDS. WEAR LIGHT WEIGHT AND
LIGHT COLORED CLOTHING. SLOW DOWN...AND TRY TO AVOID STRENUOUS
ACTIVITIES DURING THE HOTTEST PART OF THE DAY.

KDW
Special weather statement, Jun 19, 7:18 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
818 AM CDT SAT JUN 19 2010

ALZ001-002-191400-
COLBERT-LAUDERDALE-
818 AM CDT SAT JUN 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 900 AM CDT...

AT 812 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR CHEROKEE...OR 13
MILES WEST OF TUSCUMBIA...MOVING SOUTHEAST AT 10 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BARTON.
  RED ROCK...PRIDE LANDING.
  POSEY LOOP...NEW BETHEL.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3488 8789 3464 8765 3457 8778 3457 8794
      3478 8807
TIME...MOT...LOC 1317Z 327DEG 8KT 3476 8792

RSB

The radar

The Columbus AFB radar (KGWX), 103 km away, was scanning. The volume nearest the first event began at 13:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
June 19, 7:50 AM CST to 8:00 AM CST
Where
Colbert County, 1.79 mi NW of Barton
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.750, -87.900

A tree was blown down on Mulberry Lane of of Old Lee highway in Barton.

Lightning, Colbert

When
June 19, 8:42 AM CST to 8:52 AM CST
Where
Colbert County, 2.99 mi SSW of Emco Listerhill Jct
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.680, -87.590

Lightning struck a residence on 2nd street in Muscle Shoals. Wiring in the house sustained damage, but house did not catch fire.

Heavy Rain, Madison

When
June 19, 10:10 AM CST
Where
Madison County, 1.33 mi ESE of Harvest Epps Arpt
Reported by
Emergency Manager
Coordinates
34.860, -86.750

Less than 6 inches of water covered the roadway at the intersection of Nick Davis road and Jeff road. A vehicle was also stalled at the intersection.

Thunderstorm Wind, Marshall

When
June 19, 11:05 AM CST to 11:15 AM CST
Where
Marshall County, 0.57 mi E of Henryville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.420, -86.260

Straight line winds damaged docks, roofs, and a boat at the River Bend Marina located on River Bend Circle. Part of the marina roof was removed and minor damage occurred to the boat at the marina.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243301, 243323, 243324, 243320.